Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2022, 11:27 AM MST for Graham County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2022, 11:27 AM MST (18:27 UTC)
- Expired
- Jul 28, 2022, 2:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Graham County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WGUS55 KTWC 281827
FFWTWC
AZC009-021-282130-
/O.NEW.KTWC.FF.W.0044.220728T1827Z-220728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1127 AM MST Thu Jul 28 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Graham County in southeastern Arizona...
East Central Pinal County in southeastern Arizona...
* Until 230 PM MST.
* At 1127 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar estimates over 2.6 inches of rain has fallen in
the upper Turkey Creek and Sycamore Canyon drainages.
Heavy rain is still occurring in this area. Water
from these drainages will drain into Aravaipa Creek
and eventually move toward the San Pedro River.
IMPACT...Life threatening flash flooding of creeks and streams.
* Some locations that will experience flash flooding include...
Aravaipa Canyon Wilderness.
This includes the following streams and drainages...
Aravaipa Creek, Turkey Creek, sycamore/Virgus Canyon and Fourmile
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3279 11046 3279 11049 3282 11052 3285 11053
3287 11057 3284 11061 3284 11063 3286 11064
3290 11057 3291 11053 3292 11050 3290 11046
3290 11043 3289 11040 3287 11038 3286 11035
3285 11035 3282 11039 3279 11041
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC2 follow-up statements
696
WGUS75 KTWC 282003
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
103 PM MST Thu Jul 28 2022
AZC009-021-282130-
/O.CON.KTWC.FF.W.0044.000000T0000Z-220728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-Pinal AZ-
103 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST THIS
AFTERNOON FOR WEST CENTRAL GRAHAM AND EAST CENTRAL PINAL COUNTIES...
At 103 PM MST, Doppler radar indicated thunderstorms produced heavy
rain across the warned area with between 1 and 3 inches of rain
recorded. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar estimates over 2.6 inches of rain has fallen in
the upper Turkey Creek and Sycamore Canyon drainages.
Heavy rain has ended however high water is still
expected to be moving down Aravaipa Creek as it
eventually makes its way to the San Pedro River.
IMPACT...Life threatening flash flooding of creeks and streams.
Some locations that will experience flash flooding include...
Aravaipa Canyon Wilderness.
This includes the following streams and drainages...
Aravaipa Creek, Turkey Creek and Fourmile Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3279 11046 3279 11049 3282 11052 3285 11053
3287 11057 3284 11061 3284 11063 3286 11064
3290 11057 3291 11053 3292 11050 3290 11046
3290 11043 3289 11040 3287 11038 3286 11035
3285 11035 3282 11039 3279 11041
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC715
WGUS75 KTWC 282127
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
227 PM MST Thu Jul 28 2022
AZC009-021-282137-
/O.EXP.KTWC.FF.W.0044.000000T0000Z-220728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham AZ-Pinal AZ-
227 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MST THIS AFTERNOON FOR
WEST CENTRAL GRAHAM AND EAST CENTRAL PINAL COUNTIES...
The heavy rain ended several hours ago and flooding is not expected
to pose any further significant threat in the Sycamore Canyon and
Turkey Creek drainages. Elevated flows remain likely in parts of the
Aravaipa Creek below these drainages into the evening. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Friday for a
portion of Southeast Arizona.
LAT...LON 3279 11046 3279 11049 3282 11052 3285 11053
3287 11057 3284 11061 3284 11063 3286 11064
3290 11057 3291 11053 3292 11050 3290 11046
3290 11043 3289 11040 3287 11038 3286 11035
3285 11035 3282 11039 3279 11041
$$
CSCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:17 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 9:17 AM MST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 917 AM MST Thu Jul 28 2022 .SYNOPSIS...Abundant moisture will allow for periods of numerous showers and thunderstorms to develop the next few days which could result in local flooding and flash flooding across the area. Cooler than average high temperatures will also be a result of this pattern. && .DISCUSSION...Water vapor shows a small upper level low spinning over the eastern portion of the CWA. Skies are mostly cloudy with showers and embedded thunderstorms along the western periphery of the low. Storms are having no problem dropping a quick half inch with some areas seeing one inch in about an hour. PWAT values currently range from 1.4" to 2.0". Expect this activity to continue through the morning and expand in coverage during the afternoon. Storms may be somewhat suppressed along the AZ/NM border since this area is on the backside of the low. But again today looking at scattered showers and thunderstorms with the main threat being heavy rainfall leading to possible flash flooding. Many areas are already saturated from past rains this week, so it won't take as much rain to cause flooding issues. See the previous discussion for longer term details. && .AVIATION...Valid through 29/18Z. Isolated SHRA/TSRA this morning. Scattered TSRA with isolated +TSRA likely to develop this afternoon into the evening hours. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 30 kts. Otherwise, cloud bases range 8-12k ft AGL with SCT-BKN coverage. Outside of storm outflows, sfc winds will follow normal diurnal trends with speeds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture in place will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .PREV DISCUSSION... /issued 221 AM MST Thu Jul 28 2022/ As is often the case when the atmosphere is this moist, we continue to work through isolated showers with a stray lightning strike or two this morning. Current trends and latest HRRR pointing toward overall coverage continuing to diminish with partial clearing later this morning. Surface dewpoints remain in the middle to upper 60s with precipitable water values ranging from 1.3 inches near the New Mexico border to 1.9 inches west of Tucson. Our overall flow has weakened considerably over the past 48 hours with storm motion and shear down from earlier in the week. With above average moisture, that makes for less storm organization and less vigorous outflow propagation. However, where storms to form they can dump a quick inch in less than 1/2 hour. For today, the weak easterly impulse we've been watching has moved from northern Chihuahua into southwest NM / southeast AZ. As a result, coverage should increase a bit today with some of the storms generating wet microbursts (compared to recent mainly bottom loaded heavy rainers). In spite of areas of heavy rain over much of SE AZ the past several days, Significant portions of Tucson Metro haven't seen as much. Most GEFS, ECMWF and meso based output think that will change in the next 36 hours, which means the NBM does too. We'll see if we can squeeze a more active widespread Tucson Metro day in before the end of the month. Such is the nature of the Monsoon. Otherwise, still looking like a new high center is consolidating over Northern California and Nevada the next 72 hours. Ultimately this partial flow reversal would end up being a bad spot to keep moisture going to fuel storms, but ensemble 5 day height anomalies still suggest a shift back into Colorado and New Mexico by early next week. Not enough time to dry out with even a northerly to northeasterly flow remaining on the wet side in the short term. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 5:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 27, 5:33 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Jul 27, 6:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 27, 6:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Jul 27, 6:44 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 27, 6:56 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 27, 7:45 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 27, 7:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 8:04 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 10:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 10:29 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 28, 11:03 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:25 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:59 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 12:09 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 28, 12:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 28, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 28, 1:19 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 5 hr |
| Jul 28, 3:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 118 min |
| Jul 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 28, 4:48 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.